New Mexico, 2003

Dust Storm in New Mexico, April 15, 2003

April 15, 2003 · NWS EPZ · 1 event in 1 county or zone

1 dust storm, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 15, 2:12 AM MST, 8 hours 3 minutes earlier.

Area forecast discussion, Apr 15, 2:12 AM MST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
229 AM MDT TUE APR 15 2003

SYNOPSIS...
THE CLOUDS WILL QUICKLY CLEAR OUT THIS MORNING AND WE WILL HAVE A
WINDY AFTERNOON.  TEMPERATURES WILL REMAIN A LITTLE BELOW NORMAL FOR
THE REST OF THE WEEK. WITH ANOTHER ROUND OF BREEZY TO WINDY
CONDITIONS BY THE END OF THE WEEK.  THE WEEKEND LOOKS NICE...THOUGH A
LITTLE BREEZY ON SATURDAY AND A LITTLE COOLER ON SUNDAY.
TEMPERATURES SHOULD START TO REBOUND AS WE START THE NEXT WORK WEEK.

DISCUSSION...
WIND MAKER ON THE WAY FOR THE SOUTHWEST.  A SHORT WAVE IS SLIDING
ACROSS ARIZONA THIS MORNING AND IS DRIVING DRIER AIR OUT AHEAD OF IT.
THIS WILL HELP END ANY PRECIP THREAT FOR THIS MORNING...BUT MORE
IMPORTANTLY IT WILL HELP CLEAR OUT THE CLOUDS BY EARLY MORNING WHICH
MEANS WE WILL GET GOOD HEATING TO ALLOW FOR SOME GOOD MIXING.  WINDS
TODAY WILL FALL INTO THE WIND ADVISORY CATEGORY EXCEPT IN THE
SACRAMENTO MOUNTAINS WHERE THE WINDS WILL REACH INTO THE HIGH WIND
WARNING REGION.  BEST WIND DYNAMICS WILL MOVE ACROSS THE AREA AROUND
NOON OR A LITTLE AFTER SO BY THE EARLY EVENING WE WILL SEE THE WINDS
BEGINNING TO BACK OFF A LITTLE...BUT WE WILL STAY BREEZY INTO THE
EVENING.  A WEAK COOL FRONT WILL SLIDE ACROSS WITH THE SYSTEM THIS
AFTERNOON...BUT IT WONT DROP OUR TEMPERATURES TO MUCH BELOW NORMAL.
A SHORT WAVE RIDGE MOVES ACROSS THE AREA ON WEDNESDAY HELPING TO WARM
OUR TEMPERATURES AND GIVING A BRIEF BREAK FROM THE WINDS.  BUT ON
THURSDAY THE UPPER FLOW WILL TURN MORE SOUTHWEST WHICH WILL HELP
START TO CRANK UP THE WINDS.  BY FRIDAY THE NEXT SHORT WAVE WILL MOVE
THROUGH GIVING US A WINDY DAY...BUT RIGHT ON ITS HEALS WILL BE
ANOTHER SHORT WAVE ON SATURDAY...FRIDAYS SYSTEM HAS BETTER LEE SIDE
TROF SUPPORT SO THATS WHY IVE GONE WITH WINDY ON FRIDAY AND BREEZY
ON SATURDAY.  ANOTHER COOL FRONT WILL SWING THROUGH ON FRIDAY EVENING
WHICH WILL KNOCK OUR TEMPERATURES BACK A NOTCH.  ANOTHER SHORT WAVE
RIDGE WILL MOVE ACROSS THE AREA FOR THE START OF THE WEEK WHICH WILL
AGAIN GIVE US SUNNY SKIES CALMER WINDS AND START TO WARM OUR
TEMPERATURES BACK TOWARD NORMAL.  AS YOU MIGHT EXPECT ANOTHER SHORT
WILL BE TAKING AIM FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS FOR
MIDWEEK...KIND OF LIKE A BROKEN RECORD.

PRELIMINARY NUMBERS...

EL PASO               NU 077/046 075/048 078 00000
ALAMOGORDO            NU 074/043 072/045 075 00000
LAS CRUCES            NU 075/045 073/047 076 00000
CLOUDCROFT            NU 059/027 057/029 060 00000
TRUTH OR CONSEQUENCES NU 070/040 070/042 073 00000
SILVER CITY           NU 067/037 065/039 068 00000
DEMING                NU 074/041 074/043 077 00000
LORDSBURG             NU 072/039 072/041 075 00000
SIERRA BLANCA         NU 074/046 072/048 075 00000

.ELP...HIGH WIND WARNING TODAY NMZ025
       WIND ADVISORY TODAY NMZ022>024-030>32
       WIND ADVISORY TODAY TXZ055-056

15 BRICE
Hazardous weather outlook, Apr 15, 5:35 AM MST, 4 hours 40 minutes before
NMZ022>025-030>032-TXZ055-056-151530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
635 AM MDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

AN UPPER LEVEL STORM SYSTEM WILL GENERATE HIGH WINDS WITH BLOWING
DUST BY THIS AFTERNOON. VISIBILITIES IN BLOWING DUST WILL BE REDUCED
TO LESS THAN THREE MILES IN DUST PRONE AREAS. FOR FURTHER DETAILS ON
THIS WEATHER EVENT PLEASE REFER TO THE WIND ADVISORY ISSUED BY THIS
OFFICE AT 530 AM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SERVICES ARE NOT REQUIRED TODAY.

In the hours before

Special weather statement, Apr 15, 9:19 AM MST, 56 minutes before
NMZ024-025-032-151715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1019 AM MDT TUE APR 15 2003

STRONG STORMS WILL CONTINUE TO AFFECT AREAS OF THE TULAROSA BASIN
...SOUTHERN SACRAMENTO MOUNTAINS...AND PARTS OF DONA ANA COUNTY
THROUGH THE REST OF THE MORNING HOURS.  STORMS WILL MOVE IN FROM THE
SOUTHWEST AT 40 MPH...AND ARE CAPABLE OF PRODUCING SMALL
HAIL...BRIEF HEAVY RAINS...GUSTY WINDS TO 50 MPH...AND DANGEROUS
LIGHTNING.

ML

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Southwest Desert Mimbres Basin

When
April 15, 10:15 AM MST to 11:00 AM MST
Where
Southwest Desert Mimbres Basin forecast zone
Reported by
LAW ENFORCEMENT

Winds gusting to 50 mph caused blowing dust which reduced visibilities to near zero along Highway 180 northwest of Deming. This resulted in two multi-vehicle collisions and 2 fatalities. Blowing dust from 50 to 60 mph winds was experienced throughout southern New Mexico. A widely publicized wind gust of 126 mph at San Augustin Pass was highly suspect due to other suspicious factors, but 75 to 85 mph gusts were considered fairly reliable by meteorologists familiar with that mesonet system.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348834.